Alert archive / Pennsylvania / Red Flag Warnings in 2023

Red Flag Warning 1, NWS State College, PA

April 12, 202333 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 12, 2023, 8:54 AM EDT for 33 counties in Pennsylvania. It took effect at Apr 12, 2023, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 8:54 AM EDT (12:54 UTC)
In effect from
Apr 12, 2023, 11:00 AM EDT
Expired
Apr 12, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2962 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS81 KCTP 121254
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
854 AM EDT Wed Apr 12 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-122100-
/O.UPG.KCTP.FW.A.0001.230412T1500Z-230413T0000Z/
/O.NEW.KCTP.FW.W.0001.230412T1500Z-230413T0000Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
854 AM EDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL
OF CENTRAL PENNSYLVANIA...

The National Weather Service in State College has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield, Northern Centre, Southern Centre, 
  Cambria, Blair, Huntingdon, Mifflin, Juniata, Somerset, 
  Bedford, Fulton, Franklin, Tioga, Northern Lycoming, Sullivan, 
  Southern Clinton, Southern Lycoming, Union, Snyder, Montour, 
  Northumberland, Columbia, Perry, Dauphin, Schuylkill, Lebanon, 
  Cumberland, Adams, York and Lancaster Counties.

* TIMING...Through this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* MINIMUM RELATIVE HUMIDITY...25 to 35 percent.

* MAXIMUM TEMPERATURES...Mid 70s to lower 80s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent due to a combination of
strong winds, low relative humidity and dry fuels. Any fires that
develop may quickly get out of control and become difficult to
contain.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
3 follow-up statements
759 
WWUS81 KCTP 121534
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
1134 AM EDT Wed Apr 12 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-122345-
/O.CON.KCTP.FW.W.0001.000000T0000Z-230413T0000Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
1134 AM EDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR ALL OF CENTRAL PENNSYLVANIA...

* AFFECTED AREA...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield, Northern Centre, Southern Centre, 
  Cambria, Blair, Huntingdon, Mifflin, Juniata, Somerset, 
  Bedford, Fulton, Franklin, Tioga, Northern Lycoming, Sullivan, 
  Southern Clinton, Southern Lycoming, Union, Snyder, Montour, 
  Northumberland, Columbia, Perry, Dauphin, Schuylkill, Lebanon, 
  Cumberland, Adams, York and Lancaster Counties.

* TIMING...Through this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* MINIMUM RELATIVE HUMIDITY...25 to 35 percent.

* MAXIMUM TEMPERATURES...Mid 70s to lower 80s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent due to a combination of
strong winds, low relative humidity and dry fuels. Any fires that
develop may quickly get out of control and become difficult to
contain.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
599 
WWUS81 KCTP 121848
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
248 PM EDT Wed Apr 12 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-130000-
/O.CON.KCTP.FW.W.0001.000000T0000Z-230413T0000Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
248 PM EDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR ALL OF CENTRAL PENNSYLVANIA...

* AFFECTED AREA...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield, Northern Centre, Southern Centre, 
  Cambria, Blair, Huntingdon, Mifflin, Juniata, Somerset, 
  Bedford, Fulton, Franklin, Tioga, Northern Lycoming, Sullivan, 
  Southern Clinton, Southern Lycoming, Union, Snyder, Montour, 
  Northumberland, Columbia, Perry, Dauphin, Schuylkill, Lebanon, 
  Cumberland, Adams, York and Lancaster Counties.

* TIMING...Through this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* MINIMUM RELATIVE HUMIDITY...25 to 35 percent.

* MAXIMUM TEMPERATURES...Mid 70s to lower 80s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent due to a combination of
strong winds, low relative humidity and dry fuels. Any fires that
develop may quickly get out of control and become difficult to
contain.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
385 
WWUS81 KCTP 130025
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
825 PM EDT Wed Apr 12 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-130130-
/O.EXP.KCTP.FW.W.0001.000000T0000Z-230413T0000Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
825 PM EDT Wed Apr 12 2023

...RED FLAG WARNING HAS EXPIRED FOR ALL OF CENTRAL PENNSYLVANIA...

Clear skies, decreasing westerly wind, and increasing relative
humidity overnight will allow the threat for wildfire spread to 
diminish.

Light to moderate west winds on Thursday with gusts into the 
teens will combine with abundant sunshine, unseasonably warm 
temperatures and low minimum afternoon relative humidity in the 
low to mid 20s, to create an elevated threat for fire spread. 

However, with most gusts below 20 mph, critical Red Flag fire 
conditions on Thursday are not expected at this time. 

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 7:31 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 12, 7:31 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
731 AM EDT Wed Apr 12 2023

.SYNOPSIS...
The early-mid April warm surge continues through late week with
June-like warmth and record challenging temperatures Thursday
and Friday. The next chance for rain will be on Saturday with a
few rain showers and a thunderstorm possible mainly in the
afternoon. A strong cold front will bring rain on Sunday
followed by a significant cooldown into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
725AM: High clouds sinking southward on IR/vis sat loop
allowing for a mostly sunny start across the NW 1/2 of CPA.
Regarding RH trends for the rest of today, the 10/11Z RAP fcst
of LCL-LFC mean RH has trended strongly in favor of a cu field
developing by 16-17Z. This would suggest a tilt or upward skew
in minRH. Fire wx concerns remain front and center today;
otherwise breezy and very warm.

Previous Discussion Issued: 418 AM EDT Wed Apr 12 2023

Mid and high clouds will continue to drift SSE across the
Commonwealth early this morning. The clouds combined with a
well mixed BL/active breeze from the west has prompted up
temperatures with lows this morning  +15-25F above climo.

Focus today will be on fire weather with conditions expected to
get very close to or reach Red Flag Warning criteria (see Fire
Weather section for more info).

In terms of sensible weather, models indicate mid-high clouds
fade by mid morning which should initially give way to abundant
sunshine. The Td and RH forecast is somewhat tricky this
afternoon (which has implications on fire wx) with the hires
soundings showing the potential for both cumulus development
and more robust dry air entrainment. PW values are 2x vs.
yesterday and actually AOA the mean based on the GFS/GEFS
anomalies. We chose to take middle ground approach and trend
minRH slightly lower (1-5%) than the previous forecast while
staying above the driest hires model guidance. We also added a
few degrees onto maxT which essentially facilitated the drop in
RH (as opposed to lowering dewpoints) which are projected to
hold a steady to neutral trend this afternoon.

Clear and staying very mild tonight with lows in the low to mid
50s or +15-25F above climo. The 24hr trend will be flat to
negative given lighter wind allowing for more radiational or
nocturnal cooling.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Fair and increasingly warm to summer-like conditions expected
through late week with no precipitation.

Max temps in the mid-upper 70s across the western and northern
mtns to the low-mid 80s in the central/eastern ridges and
valleys will challenge daily high temperature records with
departures from climo on the order of +20 to +30 degrees (see
climate section for more info).

Lows should drop back a few to several degrees cooler Thursday
night in the upper 40s to low 50s, but still +10-20F above
climo. MinT bounces higher Friday night which could set the
stage for a few record max-mins.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Medium range models continue to suggest a cut off upper low
lifting north across PA next Saturday. The combination of low
level moisture, diurnal heating, and upper level diffluence
ahead of this feature should support scattered showers and
possible thunderstorms in the afternoon/evening hours Saturday.

Medium range guidance suggests an upstream trough (and
associated cold front) will arrive late Sunday PM. Forcing
along the front, coupled with ample PWAT support widespread
convection Sunday PM. Some models suggest a later arrival, which
could limit the potential of convection throughout central PA.

Chances of rain will linger into the daytime hours Monday and
into Tuesday behind the front. Temperatures dropping closer to
the freezing mark suggest a possible rain/snow mix event.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will continue into at least Friday, with just
some mid and high clouds at times.

Marginal LLWS this morning will last until about 14-15z. After
that, daytime heating will help the PBL grow deeper and
mechanically mix down more momentum from aloft in the form of
westerly wind gusts up to 25 kts.

Gusts will diminish a bit once again tonight, creating the
potential for marginal LLWS once again into early Thursday
morning, mainly across the northern airfields.

Outlook...

Thu-Friday...VFR. Breezy again on Wed with sfc gusts 15-25kts
from ~280 degrees.

Sat...A chance of showers, mainly late.

Sun...Showers likely, especially late.

&&

.FIRE WEATHER...
Low humidity and windy conditions will result in an elevated risk
of rapid wildfire spread this afternoon. 10-hour fuel moisture
will be below 10 percent in most areas.

The main uncertainty with regard to the issuance of a Special
Weather Statement vs. Red Flag Warning (RFW) is centered on the
RH forecast. The latest minRH forecast (25-35%) has trended lower,
but some model guidance indicates the floor could break more to
the downside. That said, total deep layer moisture values will be
2x vs. yesterday with some cumulus development likely over the
western and northern Alleghenies. We will discuss the situation
with BOF partners and should make a RFW decision by mid morning.

Low humidity pattern will continue Thursday and Friday, but the
wind will be lighter which should reduce wildfire risk to some
extent. No precipitation is forecast until Saturday with a few
rain showers and a thunderstorm possible.

&&

.CLIMATE...
Record highs in jeopardy for Thursday 4/13 and Friday 4/14:

Harrisburg 		85/1945 | 89/1941
Williamsport	85/2018 | 84/1960
Altoona 		85/2018 | 87/2018
State College	83/2014 | 84/2018
Bradford		78/1977 | 77/1968

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM EDT this morning through this
evening for PAZ004>006-010>012-017>019-024>028-033>037-041-042-
045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl/Banghoff
LONG TERM...Fitzgerald/NPB
AVIATION...Colbert
FIRE WEATHER...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Apr 12, 3:18 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
318 AM EDT Wed Apr 12 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
318 AM EDT Wed Apr 12 2023

...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Fire Weather Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

Nearby

Red Flag Warnings in Pennsylvania, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.